Cover Image

Severe Intracranial Hypertension Associated with Tetracycline Use in Non-Small Cell Lung Cancer

Hao-Wen Sim, Dean Cugley, Neil Shuey, Graham Lakkis, Linda Mileshkin

Abstract


Introduction: Erlotinib has become an established treatment for patients with non-small cell lung cancer harbouring an epidermal growth factor receptor (EGFR) mutation.  Tetracycline antibiotics are commonly prescribed for erlotinib-induced acneiform rash.  A rare but morbid complication of tetracycline use is intracranial hypertension, an association which has not been reported in the oncology literature.

Presentation of Case: We report a case of severe intracranial hypertension in a patient with non-small cell lung cancer.  Risk factors were prolonged tetracycline use and leptomeningeal carcinomatosis.  Initial investigations were unhelpful, necessitating a high index of suspicion.

Conclusion: Tetracycline antibiotics, which are commonly prescribed for erlotinib rash, are an important risk factor for intracranial hypertension.  Our patient developed severe vision loss from papilloedema, despite normal neuroimaging and relatively low opening pressure on lumbar puncture.  Continuous intracranial pressure monitoring can be a valuable investigation in such circumstances.


Keywords


intracranial hypertension; pseudotumour cerebri; tetracycline; minocycline; non-small cell lung cancer

Full Text:

PDF

References


Rosell R, Carcereny E, Gervais R, Vergnenegre A, Massuti B, Felip E, Palmero R, Garcia-Gomez R, Pallares C, Miguel Sanchez J, Porta R, Cobo M, Garrido P, Longo F, Moran T, Insa A, De Marinis F, Corre R, Bover I, Illiano A, Dansin E, de Castro J, Milella M, Reguart N, Altavilla G, Jimenez U, Provencio M, Angel Moreno M, Terrasa J, Muñoz-Langa J, Valdivia J, Isla D, Domine M, Molinier O, Mazieres J, Baize N, Garcia-Campelo R, Robinet G, Rodriguez-Abreu D, Lopez-Vivanco G, Gebbia V, Ferrera-Delgado L, Bombaron P, Bernabe R, Bearz A, Artal A, Cortesi E, Rolfo C, Sanchez-Ronco M, Drozdowskyj A, Queralt C, de Aguirre I, Luis Ramirez J, Javier Sanchez J, Angel Molina M, Taron M, Paz-Ares L. Erlotinib versus standard chemotherapy as first-line treatment for European patients with advanced EGFR mutation-positive non-small-cell lung cancer (EURTAC): a multicentre, open-label, randomised phase 3 trial. Lancet Oncol. 2012, 13(3): 239-246

Zhou C, Wu Y-L, Chen G, Feng J, Liu X-Q, Wang C, Zhang S, Wang J, Zhou S, Ren S, Lu S, Zhang L, Hu C, Hu C, Luo Y, Chen L, Ye M, Huang J, Zhi X, Zhang Y, Xiu Q, Ma J, Zhang L, You C. Erlotinib versus chemotherapy as first-line treatment for patients with advanced EGFR mutation-positive non-small-cell lung cancer (OPTIMAL, CTONG-0802): a multicentre, open-label, randomised, phase 3 study. Lancet Oncol. 2011, 12(8): 735-742

Potthoff K, Hofheinz R, Hassel JC, Volkenandt M, Lordick F, Hartmann JT, Karthaus M, Riess H, Lipp HP, Hauschild A, Trarbach T, Wollenberg A. Interdisciplinary management of EGFR-inhibitor induced skin reactions: a German expert opinion. Ann Oncol. 2011, 22(3): 524-535

Segaert S, Van Cutsem E. Clinical signs, pathophysiology and management of skin toxicity during therapy with epidermal growth factor receptor inhibitors. Ann Oncol. 2005, 16(9): 1425-1433

Thatcher N, Nicolson M, W Groves R, Steele J, Eaby B, Dunlop J, McPhelim J, Nijjar R, Ukachukwu I. Expert consensus on the management of erlotinib-associated cutaneous toxicity in the UK. Oncologist. 2009, 14(8): 840-847

Bababeygy SR, Repka MX, Subramanian PS. Minocycline-associated pseudotumor cerebri with severe papilledema. J Ophthalmol. 2009, Article ID 203583, 5 pages

Chiu AM, Chuenkongkaew WL, Cornblath WT, Trobe JD, Digre KB, Dotan SA, Musson KH, Eggenberger ER. Minocycline treatment and pseudotumor cerebri syndrome. Am J Ophthalmol. 1998, 126(1): 116-121

Fraser CL, Biousse V, Newman NJ. Minocycline-induced fulminant intracranial hypertension. Arch Neurol. 2012, 69(8): 1067-1070

Friedman DI, Gordon LK, Egan RA, Jacobson DM, Pomeranz H, Harrison AR, Goldhammer Y. Doxycycline and intracranial hypertension. Neurology. 2004, 62(12): 2297-2299

Gardner K, Cox T, Digre KB. Idiopathic intracranial hypertension associated with tetracycline use in fraternal twins: case reports and review. Neurology. 1995, 45(1): 6-10

Kesler A, Goldhammer Y, Hadayer A, Pianka P. The outcome of pseudotumor cerebri induced by tetracycline therapy. Acta Neurol Scand. 2004, 110(6): 408-411

Lochhead J, Elston JS. Doxycycline induced intracranial hypertension. BMJ. 2003, 326(7390): 641-642

Winn BJ, Liao YJ, Horton JC. Intracranial pressure returns to normal about a month after stopping tetracycline antibiotics. Arch Ophthalmol. 2007, 125(8): 1137-1138

Biousse V, Bruce BB, Newman NJ. Update on the pathophysiology and management of idiopathic intracranial hypertension. J Neurol Neurosurg Psychiatry. 2012, 83(5): 488-494

Matthews YY. Drugs used in childhood idiopathic or benign intracranial hypertension. Arch Dis Child Educ Pract Ed. 2008, 93(1): 19-25

Lenfeldt N, Koskinen L-OD, Bergenheim AT, Malm J, Eklund A. CSF pressure assessed by lumbar puncture agrees with intracranial pressure. Neurology. 2007, 68(2): 155-158

Smyth GE, Henderson WR. Observations on the cerebrospinal fluid pressure on simultaneous ventricular and lumbar punctures. J Neurol Psychiatry. 1938, 1(3): 226–238

Killer HE, Jaggi GP, Miller NR, Huber AR, Landolt H, Mironov A, Meyer P, Remonda L. Cerebrospinal fluid dynamics between the basal cisterns and the subarachnoid space of the optic nerve in patients with papilloedema. Br J Ophthalmol. 2011, 95(6): 822-827

Czosnyka M, Pickard JD. Monitoring and interpretation of intracranial pressure. J Neurol Neurosurg Psychiatry. 2004, 75(6): 813-821

Owler BK, Fong KCS, Czosnyka Z. Importance of ICP monitoring in the investigation of CSF circulation disorders. Br J Neurosurg. 2001, 15(5): 439-440


Refbacks

  • There are currently no refbacks.


AJCC-REP (ISSN 2572-5742)Copyright © 2012-2020. All rights reserved. Published by Ivy Union Publishing, 3204 Valley Rush Dr, Apex, North Carolina 27502, United States